Newly funded drug linked to tachycardia, hep B and infection


The TGA has updated its safety advice for ibrutinib after reviewing latest research on the medicine’s risks and effects

Ibrutinib, marketed in Australia as Imbruvica, is used for the treatment of certain types of blood cancers, including mantle cell lymphoma and Waldenstrom’s macroglobulinaemia chronic lymphocytic leukaemia (CLL, which includes small lymphocytic lymphoma).

Just last month Prime Minister Malcolm Turnbull and Health Minister Greg Hunt announced $460 million in funding to go towards ibrutinib starting in December, following a PBAC recommendation.

“This listing will save lives,” said Leukemia Foundation CEO Bill Petch when the funding was announced.

“It means that Australians with CLL who have run out of treatment options can access this new oral therapy which is showing remarkable results. We are another step closer to a time when no one will die from this disease.”

However the TGA warns health professionals to be aware that cases of ventricular tachyarrhythmia have been associated with the use of ibrutinib.

For example, a 2017 study of case reports from post-marketing sources and clinical trial data identified 11 cases of ventricular tachycardia/ventricular fibrillation, and six additional cases of sudden cardiac death, in patients exposed to ibrutinib.

In 12 of the 17 total cases, the events occurred without any evidence of prior cardiac history.

Image: Science Photo Library
Image: Science Photo Library

A further 52 cases of ventricular tachyarrhythmia have been reported in post-marketing settings.

Due to the potential severity of these events, the TGA recommends that ibrutinib should be temporarily discontinued in patients who develop signs and/or symptoms of ventricular tachyarrhythmia, including palpitations, chest pain, dyspnea, dizziness or fainting.

A cumulative review of data from clinical trials and post-marketing cases has also identified eight reports of hepatitis B reactivation in ibrutinib-treated patients, where the role of ibrutinib was considered probable or possible.

One fatal outcome has been reported in a patient due to hepatitis B reactivation and concurrent metastatic melanoma.

“Given the existence of several reported cases, the PI is being updated to reflect the updated safety information,” says the TGA in its Medicines Safety Update.

“Hepatitis B virus status should be established before initiating treatment with ibrutinib.”

Additionally, infections (including sepsis, neutropenic sepsis, bacterial, viral or fungal infections) have been observed in patients treated with ibrutinib.

Some of these infections have resulted in hospitalisation and, in some cases, death.

“The role of ibrutinib in these opportunistic infections continues to be monitored,” says the TGA.

However, “given the relatively high number of fatal cases with opportunistic infection, healthcare professionals should consider prophylaxis according to standard of care for patients who are at an increased risk of opportunistic infection”.

The TGA reminds healthcare professionals and consumers to report all suspected adverse reactions to medicines, including vaccines, over-the-counter medicines, and herbal, traditional or alternative remedies.

“You don’t need to be certain, just suspicious,” it says.

The TGA particularly requests reports of:

  • all suspected reactions to new medicines;
  • all suspected medicines interactions;
  • suspected reactions causing death, admission to hospital or prolongation of hospitalisation, increased investigations or treatment, or birth defects.

Reports may be submitted:

For more information about reporting, visit www.tga.gov.au or contact the TGA’s Pharmacovigilance and Special Access Branch on 1800 044 114.

Previous Poll: What are your thoughts on direct supply?
Next Making the most of your intern year

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.